Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS Springfield, MO

May 24, 2006McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 24, 2006, 9:25 AM CDT for McDonald County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2006, 9:25 AM CDT (14:25 UTC)
Expired
May 24, 2006, 3:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 241427
FFWSGF
MOC119-145-242030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI.
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 330 PM CDT WEDNESDAY.

* AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED AT ONE TO ONE AND A HALF INCHES PER HOUR   
  NEAR ANDERSON...TIFF CITY AND PINEVILLE.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...PINEVILLE...ANDERSON...FAIRVIEW...GOODMAN...LANAGAN...
  NOEL...POWELL...ROCKY COMFORT AND STELLA.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3685 9409 3651 9410 3651 9460 3685 9460

$$

CLAYCOMB
2 follow-up statements
000 
WGUS73 KSGF 241827
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT WED MAY 24 2006

MOC119-145-242030-
NEWTON MO-MCDONALD MO-
125 PM CDT WED MAY 24 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MCDONALD AND NEWTON
COUNTIES UNTIL 330 PM CDT...

AT 120 PM CDT...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THAT THE 
THUNDERSTORMS WHICH PRODUCED THE HEAVY RAIN AND POSSIBLE FLASH 
FLOODING EARLIER TODAY HAVE ENDED.  RADAR ESTIMATED THAT BETWEEN ONE 
AND TWO AND A HALF INCHES OF RAIN OCCURRED OVER SOUTHERN NEWTON AND 
MCDONALD COUNTIES.

WHILE NO REPORTS OF FLOODING HAVE BEEN RECEIVED RUNOFF FROM THE 
EARLIER THUNDERSTORMS MAY CONTINUE THROUGH THE MID AFTERNOON 
HOURS...ESPECIALLY IN LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3685 9409 3651 9410 3651 9460 3685 9460

$$

LINDENBERG
000 
WGUS73 KSGF 242023
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT WED MAY 24 2006

MOC119-145-242031-
NEWTON MO-MCDONALD MO-
322 PM CDT WED MAY 24 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MCDONALD AND NEWTON
COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 330 PM...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3685 9409 3651 9410 3651 9460 3685 9460

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:55 AM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, May 24, 2:55 AM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT WED MAY 24 2006

.DISCUSSION...

STORMS HAVE DEVELOPED OVER EASTERN KANSAS AND NORTHWEST MO AHEAD OF
A COLD FRONT THAT EXTENDS ROUGHLY FROM DODGE CITY TO LINCOLN NE EARLY
THIS MORNING. STORMS ARE MOVING INTO LOW LEVEL MOIST AXIS THAT
EXTENDS EASTWARD INTO CENTRAL MO. WITH ADDITIONAL LIFT ALONG NOSE OF
45 KT LOW LEVEL JET OVER SOUTHEAST KANSAS...EXPECT STORMS TO
CONTINUE AND POSSIBLY INTENSIFY AS THEY MOVE INTO THE FORECAST AREA
THIS MORNING.

THROUGH THE REST OF THE DAY...MAY SEE A SHORT BREAK IN CONVECTION
WHEN NOCTURNAL LOW LEVEL JET DIMINISHES BY MID MORNING. HOWEVER WITH
OUTFLOW FROM CURRENT STORMS INTERACTING WITH MODERATELY UNSTABLE
AIRMASS OVER THE REGION...EXPECT STORMS TO REDEVELOP/REINTENSIFY
DURING THE AFTERNOON. ONLY DETERRENT TO AFTERNOON STORM DEVELOPMENT
WILL BE STRENGTHENING CAP OVER OKLAHOMA SPREADING INTO THE OZARKS.
HAVE ADJUSTED POPS TO CARRY HIGHEST CHANCES OVER WEST
CENTRAL/CENTRAL MO THIS AFTERNOON WHERE CAPPING INFLUENCE WILL BE
WEAKEST.

WILL LINGER POPS INTO TONIGHT ALL ZONES AND OVER THE EXTREME EASTERN
TIER THURSDAY AS FRONT/UPPER LOW MOVE ACROSS THE REGION. THEREAFTER
WILL CONTINUE DRY FORECAST THROUGH SATURDAY. I DID CONSIDER CARRYING
POPS ON FRIDAY AS GFS HINTS AS SOME EARLY MORNING OVERRUNNING TYPE
PRECIP OVER SOUTHERN ZONES...BUT OPTED TO LEAVE IT OUT FOR NOW AS
NAM GENERATES NO PRECIP ON FRIDAY. THE GFS/NAM ALSO HINT AT ANOTHER
SHORTWAVE OVERRIDING BUILDING RIDGE OVER THE WEEKEND...BUT DIFFERS ON
TIMING.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD AS 500 MB
HEIGHTS QUICKLY BUILD BACK TO AROUND 5800 M. THUS EXPECT HIGHS IN
THE 80S WITH A FEW 90S AROUND THE MO/KS AND MO/OK BORDERS.

TERRY
&&

.AVIATION...

A THIN LINE OF CONVECTION ACROSS SOUTHEAST KANSAS WILL NEED TO BE
WATCHED FOR IN THE NEXT FEW HOURS.  THIS ACTIVITY HAS BEEN GRADUALLY
DEVELOPING SOUTHWARD AS THE INDIVIDUAL CELLS TRACK TO THE
EAST-NORTHEAST.  06Z TAFS FOR KJLN AND KSGF DO NOT CONTAIN ANY
MENTION OF THUNDER THIS MORNING.  IF THE STORMS CONTINUE TO BUILD
SOUTH AND HOLD TOGETHER...THEY COULD POSSIBLY AFFECT KJLN BETWEEN
10Z AND 12Z...AND KSGF BETWEEN 11Z AND 13Z.  TRENDS WILL BE
MONITORED FOR POSSIBLE SHORT TERM TAF AMENDMENTS.

OUTSIDE OF THE POSSIBLE MORNING CONVECTION...VFR CONDITIONS ARE
EXPECTED FOR THE REMAINDER OF THE MORNING HOURS.  AS A FRONT
APPROACHES...ADDITIONAL CONVECTION WILL FIRE ACROSS THE FORECAST
AREA.  STILL DIFFICULT TO PIN DOWN EXACT TIMING FOR THE TERMINAL
SITES...CHANCES WILL EXIST FROM MIDDLE AFTERNOON INTO AT LEAST THE
EARLY EVENING HOURS ACROSS SOUTHWEST MISSOURI.

SAW
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 24, 6:00 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED MAY 24 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF
  BALLS...WIND GUSTS OVER 60 MPH...TORRENTIAL RAINFALL AND
  FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  A FEW MARGINALLY SEVERE STORMS WILL AFFECT THE INTERSTATE 44
  CORRIDOR FROM JOPLIN TO SPRINGFIELD THIS MORNING. OTHERWISE...
  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS WILL HAVE A
  CHANCE FOR SEVERE STORMS THIS AFTERNOON AND EVENING.

  DISCUSSION:

  STORMS THAT DEVELOPED IN CONJUNCTION WITH AN UPPER LEVEL
  DISTURBANCE OVER KANSAS EARLY THIS MORNING WILL MOVE INTO
  WESTERN AND CENTRAL MISSOURI THROUGH MID MORNING BEFORE
  GRADUALLY DISSIPATING.

  THIS AFTERNOON...AS DAYTIME HEATING DESTABILIZES THE AIRMASS
  OVER OUR REGION...AND A COLD FRONT APPROACHES FROM THE WEST...
  ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
  EASTERN KANSAS AND MOVE INTO WESTERN AND CENTRAL MISSOURI
  THROUGH THE EVENING. INCREASING INSTABILITY AND STRONGER
  VERTICAL WIND SHEAR WILL SUPPORT THE DEVELOPMENT OF SEVERE
  THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A FEW THUNDERSTORMS MAY LINGER OVER THE EASTERN MISSOURI OZARKS
  THURSDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER CONDITIONS ARE
  EXPECTED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, May 24, 9:12 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 AM CDT WED MAY 24 2006

MOZ101-241515-
MCDONALD-
912 AM CDT WED MAY 24 2006

...SIGNIFICANT WEATHER ALERT FOR MCDONALD COUNTY UNTIL 1015 AM CDT...

AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINEVILLE...AND MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

GCC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:34 PM CDTSevere Thunderstorm WarningSGFLaclede41 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningSGFTexas76 min
May 24, 6:54 PM CDTTornado WarningSGFTexas51 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.